Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 27, NWS Newport/Morehead City, NC

July 1, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 1, 2024, 12:39 PM EDT for Dare County, North Carolina. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2024, 12:39 PM EDT (16:39 UTC)
Expired
Jul 1, 2024, 8:00 PM EDT
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WHUS42 KMHX 011639
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1239 PM EDT Mon Jul 1 2024

NCZ203-020000-
/O.NEW.KMHX.BH.S.0027.240701T1639Z-240702T0000Z/
Northern Outer Banks-
1239 PM EDT Mon Jul 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:00 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 7:18 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 7:18 AM EDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
718 AM EDT Mon Jul 1 2024

.SYNOPSIS...
Cold front will move through the area this morning with high
pressure building back into the area from the north on Tuesday.
Oppressive heat and humidity build back in over the second half
of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 715 AM Mon...Cold front is beginning to push into the
northern extent of the FA, no roughly oriented from Oregon Inlet
to along Highway 64. Much of the thunderstorm activity is now
just offshore although fairly widespread stratiform rain is
falling areawide. Overnight rainfall, particularly along the
southern coast, dropped a quick 3-5 inches of rain based on a
combination of radar and gauge data. An enhanced band of
rainfall with a few embedded thunderstorms persists right along
the front and will continue to march southward with the
boundary. This could renew a short term flooding risk across the
same areas where heavy rainfall just occurred, given PWATs still
at 2-2.5". Updated hourly PoPs to reflect radar trends.

The front is expected to fully cross the FA by around midday,
although some CAMs show the boundary getting held up along the
southern coastline keeping clouds and a shower threat in place
here into the early afternoon. Farther north, drier and stable
air will quickly work its way in as high pressure builds in
behind the front with Tds falling into the low 60s and skies
quickly clearing. This airmass is expected to eventually build
over the southern coast by around sunset as the front sags
further offshore.

Widespread clouds and precipitation this morning keeps
temperatures relatively flat for much of the morning, especially
along the southern coast. Some low 80s are likely north of New
Bern where afternoon sun will be able to break out, but further
south highs will struggle to hit the 80 degree mark.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 400 AM Mon...High pressure and drier airmass will settle
over eastern NC tonight with skies continuing to clear, although
some clouds likely linger south of Highway 70. With freshly
saturated soils and light winds cannot rule out a ground fog
threat early Tues morning. Lows will reach unseasonably cool
levels, dipping into the low 60s inland while along the
immediate coast upper 60s to low 70s will hold strong.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 315 AM Mon...

KEY MESSAGES:

- Cooler than average temps are forecast on Tue and Wed

- Oppressive heat and humidity return this weekend

Tue and Wed...Upper troughing will be located offshore at the
start of the period and continue to push E'wards further into
the Atlantic while upper ridging builds over the Southeast Tue
and Wed. At the surface, high pressure ridge centered over the
Northeast will extend S'wards over the Carolinas bringing light
NE winds as well as dry conditions to ENC on Tue. High pressure
ridge gradually slides E'wards into the Atlantic on Wed turning
winds to the E and then SE by Wed afternoon though fair weather
will continue across the area. Highs get into the 80s each day
and lows get into the 60s to low 70s each night. With dewpoints
forecast to be in the 60s, it will feel much more comfortable
outside through midweek.

Thurs through the weekend... Our most impactful weather likely
occurs at the end of the week and into the weekend as oppressive
heat and humidity sets up across the Southeast once again.
Upper ridging will remain overhead into next weekend as any
upper level troughs struggle to dig S'wards. At the surface,
high pressure ridging will continue to push further offshore
through the end of the week allowing return flow and moisture
return to resume across ENC. As mentioned above, temps will
steadily warm into the weekend allowing oppressive heat and
humidity to return to ENC starting on Fri and persisting into
the end of the weekend. Otherwise climatological avg precip
chances will resume starting this weekend as well with at least
a chance for some shower and tstm development each afternoon
along the seabreeze.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through 12Z Tue/...
As of 720 AM Mon...Flight conditions are trending less severe
than anticipated this morning despite widespread stratiform
rainfall ahead of an approaching cold front, now oriented from
roughly MQI to PGV. Along the front, a band of enhanced
precipitation is resulting in periods of MVFR to isolated IFR
restrictions in area terminals, but otherwise VFR conditions are
prevailing area wide. Expecting this trend to continue as the
front pushes across the terminals this morning, and reflected
flight condition changes as TEMPO rather than prevailing.

Front will push across the terminals this morning with dry air
filling in as high pressure builds in its wake. Guidance does
show the front getting held up along the coast briefly this
morning, so periods of MVFR cigs will probably hold on for
EWN/OAJ into the early afternoon while VFR likely returns by
mid- morning across the coastal plain. Dry and clearing
conditions prevail over all terminals by sunset as high pressure
becomes dominant areawide.

Southwesterly winds this morning quickly veer northerly and then
northeasterly behind the front, gusting to 15-20 kt through the
afternoon.

LONG TERM /Tue through Friday/...
As of 315 AM Mon... Primarily VFR conditions forecast through
the period with light winds as high pressure settles in across
the Eastern Seaboard.

&&

.MARINE...
SHORT TERM /Through Tonight/...
As of 410 AM Mon...Regional observations show south to
southwesterly pre-frontal flow prevailing across area waters,
reaching 10-15 kt with gusts nearing 25 kt at times. The front,
currently over the VA/NC border, will continue to drop southward
through midday with models still insistent on a north to
northeasterly surge of around 20 kt with higher gusts. Latest
trends show a stronger signal for gustier conditions over the
Albemarle Sound and Alligator River, and extended SCA headlines
to capture these waters during the morning and early afternoon.
The brevity and marginal nature of the winds will keep seas
below 6 feet through the period.

Shower and thunderstorm threat associated with the front will
continue across all waters into midday, ending from north to
south. Shower threat will continue into the mid afternoon south
of Cape Lookout.

LONG TERM /Monday Night through Friday/...
As of 315 AM Mon...Mostly benign boating conditions are
forecast for the period. Initially, high pressure ridging will
settle in across the Eastern Seaboard as a frontal boundary
remains to the south of the area. This will keep a tighter
pressure gradient over our waters at the start of Tues allowing
for NE'rly winds at 15-20 kts and 3-5 ft seas to persist into
Tues evening. Occasional 6 ft seas are possible mainly along the
Gulf Stream waters but think any chance at 6 ft seas quickly
end by mid morning. Then as high pressure ridging continues to
gradually push E'wards across the area, the gradient will relax
allowing winds to ease to 5-10 kts while becoming more E'rly by
Wed morning. Winds continue to remain light and veer to the SE
and eventually the S on Thurs as ridging becomes centered to the
E. Seas will gradually lower as well Wed and Thurs down to 2-4
ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for AMZ131-
     230.
     Small Craft Advisory until 6 AM EDT Tuesday for AMZ135-152-154-
     156-158.
     Small Craft Advisory until 2 AM EDT Tuesday for AMZ150.
     Small Craft Advisory until 8 PM EDT this evening for AMZ231.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...RCF
AVIATION...MS/RCF
MARINE...MS/RCF
Hazardous weather outlook, Jul 1, 5:15 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
515 AM EDT Mon Jul 1 2024

NCZ195-196-199-203>205-020915-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
515 AM EDT Mon Jul 1 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A cold front will cross eastern NC this morning, bringing a risk of
thunderstorms capable of locally torrential rainfall and isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat and humidity will return at the end of the week with heat
indices potentially exceeding 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-020915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
515 AM EDT Mon Jul 1 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A cold front will cross eastern NC this morning, bringing a risk of
thunderstorms capable of locally torrential rainfall and isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat and humidity will return at the end of the week with heat
indices potentially exceeding 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:42 PM EDTSpecial Marine WarningMHX63 min
Jun 30, 8:49 PM EDTSpecial Weather StatementMHXCurrituck41 min
Jun 30, 9:31 PM EDTAreal Flood AdvisoryMHXDare119 min
Jun 30, 9:47 PM EDTSpecial Marine WarningMHX58 min
Jul 1, 3:28 AM EDTSpecial Weather StatementMHXPamlico47 min
Jul 1, 4:07 AM EDTAreal Flood AdvisoryMHXCarteret, Craven, Jones, Onslow3 hr
Jul 1, 4:19 AM EDTFlash Flood WarningMHXCarteret, Jones, Onslow3 hr
Jul 1, 6:24 AM EDTSpecial Marine WarningMHX38 min

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.